The patient has been reporting it for several months, but the skeptic inside me has been hard of hearing. He was prescribed an SSRI (a selective serotonin reuptake inhibitor, in his case, Paxil) for depression several years ago. He immediately began experiencing an inability to reach orgasm, even though he had normal erections. But he also reports that, when he went off the SSRI, his sexual functioning never returned to normal.
Yes, I said never.
I thought he was exaggerating, until he brought me the article from the Boston Globe in which several urologists, psychiatrists and psychologists report the same effects (Carey Goldberg, "Antidepressants may damage more sex lives," Boston Globe, 12/15/2008). Now, it is not news that many who take SSRIs report delayed or even completely absent orgasms, although the numbers of people affected remain elusive. (Guess what? Drug manufacturers and the psychiatrists on their payrolls tend to give lower estimates of these effects than independent psychiatrists. Golly!) It has been thought that these effects are reversible: if the patient cannot tolerate the orgasm-depressing or orgasm-extinguishing effects, he or she goes off the drug, and sexual functioning returns to normal. But the increasing reports of people who never recover their orgasms is more worrisome, to say the least. This phenomenon is supposedly rare, but when it happens it is kind of dramatic (see the comment posts to the Globe article for some harrowing details). I guess my own patient is not exaggerating after all.
So here's my question. Has anybody told the kids? Has anybody told the thousands and thousands of teenagers who are prescribed SSRIs every day that there is this little problem- what one Globe post commentator calls (in an admittedly phallocentric view)"the Deadwood Effect"? Okay, it's rare. But don't you think kids ought to be told anyway?
Experts interviewed for the Globe story, and some commentators, recite the same old sad Hobson's Choice argument: one can choose to take the meds to ameliorate debilitating, life-threatening depression, and suffer sexual side effects but at least be alive, or one can go without these meds and risk death by suicide or the living death of depression. We've heard it before: it's the same argument made regarding the risk of adolescent suicide and SSRIs: on balance, more lives are saved by taking the medication. Fair enough, when we're talking about life-threatening depressions.
But of course we're not always talking about life-threatening depressions. We're talking about the thousands of kids who come in to their family doctors with adolescent moodiness and leave with a prescription for an SSRI in their hot little hands. As a college professor and advisor, I can't begin to count the number of 19 year olds I have met on SSRIs who have never ever seen a mental health professional. The choice is less Hobsonian if it is framed as follows: do you want a period of adolescent grouchiness, lethargy and perhaps less-than-enthusiastic attention to schoolwork, but fully-functioning orgasmic potential? Or take an SSRI, which will help the grouchiness a little, and take a chance on a lifetime of orgasmic suppression? I know which one I would pick. What about you? What about your kid?